Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Huntsville, AL

February 20, 2014Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 20, 2014, 8:06 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2014, 8:06 PM CST (02:06 UTC)
Expired
Feb 20, 2014, 8:45 PM CST
In force
39 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 6:49 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 7:07 PM CST, 59 minutes earlier.

Area forecast discussion, Feb 20, 7:07 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
707 PM CST THU FEB 20 2014

.UPDATE...
ISSUANCE OF TORNADO WATCH #16 UNTIL 3AM.

&&

.DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP
OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE
ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO
STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW
DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST
NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND
THE LINE OF CONVECTION.

THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS
AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION
AHEAD OF THE LINE OF STORMS.

UPDATED PRODUCTS ALREADY SENT.

12

&&

.AVIATION...
/ISSUED 534 PM CST THU FEB 20 2014/
FOR 00Z TAFS...
CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF
STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE
SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE,
ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED
TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL
QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES
EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS
WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 6:33 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CST THU FEB 20 2014

ALZ001>010-016-TNZ076-096-097-211130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
633 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS
SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR
ACROSS THE AREA AS A STRONG COLD FRONT APPROACHES FROM THE WEST.

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE COLD
FRONT WILL AFFECT NORTHWEST ALABAMA FROM 7 TO 10 PM...THE INTERSTATE
65 CORRIDOR BETWEEN 9 PM AND MIDNIGHT...AND NORTHEASTERN ALABAMA
BETWEEN 11 PM AND 3 AM FRIDAY MORNING. DAMAGING WINDS WILL BE THE
PRIMARY THREAT...WITH WINDS IN EXCESS OF 60 MPH POSSIBLE.

ALTHOUGH THE MOST SIGNIFICANT THREAT FROM THIS SQUALL LINE WILL BE
DAMAGING WINDS...A FEW BRIEF TORNADOES WILL ALSO BE POSSIBLE WITH
CIRCULATIONS EMBEDDED IN THE SQUALL LINE. LOCALLY HEAVY RAINFALL WILL
ALSO BE A CONCERN...WITH ONE TO TWO INCHES POSSIBLE THROUGH SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY FROM THIS EVENING THROUGH EARLY FRIDAY MORNING.

12

In the hours before

Special weather statement, Feb 20, 7:00 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CST THU FEB 20 2014

ALZ001-002-210145-
LAUDERDALE AL-COLBERT AL-
700 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 745 PM CST...

AT 7 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS MOVING EAST AT 50
MPH ACROSS NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS AROUND 50 MPH WILL BE
POSSIBLE WITH THIS LINE OF STORMS AS IT MOVES INTO NORTHWEST
LAUDERDALE AND INTO WESTERN COLBERT COUNTIES BETWEEN 710 AND 720 PM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3501 8817 3500 8763 3477 8811 3489 8810
      3492 8816 3499 8820
TIME...MOT...LOC 0051Z 240DEG 49KT 3494 8809

TT

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:00 PM CSTSpecial Weather StatementHUNColbert45 min
Feb 20, 7:26 PM CSTSevere Thunderstorm WarningHUNLauderdale34 min
Feb 20, 7:44 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin31 min
Feb 20, 8:14 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin46 min
Feb 20, 8:42 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone48 min
Feb 20, 8:46 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence29 min
Feb 20, 9:11 PM CSTTornado WarningHUNLimestone34 min
Feb 20, 9:14 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan31 min
Feb 20, 9:21 PM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan39 min
Feb 20, 9:34 PM CSTSevere Thunderstorm WarningHUNMadison, Morgan26 min
Feb 20, 9:41 PM CSTTornado WarningHUNMadison49 min
Feb 20, 9:43 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison32 min
Feb 20, 9:52 PM CSTFlash Flood WarningHUNFranklin, Lawrence, Morgan3 hr
Feb 20, 9:59 PM CSTSevere Thunderstorm WarningHUNJackson, Madison46 min
Feb 20, 10:01 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan44 min
Feb 20, 10:06 PM CSTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Feb 20, 10:47 PM CSTSpecial Weather StatementHUNCullman43 min
Feb 20, 10:51 PM CSTSevere Thunderstorm WarningHUNCullman39 min
Feb 20, 11:14 PM CSTSevere Thunderstorm WarningHUNJackson46 min
Feb 20, 11:43 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson32 min
Feb 21, 12:03 AM CSTSevere Thunderstorm WarningHUNDeKalb42 min
Feb 21, 12:32 AM CSTTornado WarningHUNDeKalb43 min
Feb 21, 12:35 AM CSTAreal Flood WarningHUNFranklin, Lawrence, Limestone, Madison, Morgan4 hr
Feb 21, 4:30 AM CSTAreal Flood WarningHUNMadison6 hr
Feb 21, 10:40 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall43 hr
Feb 21, 10:48 AM CSTRiver Flood WarningHUNMadison9 hr
Feb 20, 10:11 PM CSTTornado WarningHUNFranklin49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.